Table of Contents Author Guidelines Submit a Manuscript
Anesthesiology Research and Practice
Volume 2017 (2017), Article ID 2045382, 4 pages
Research Article

Drug Errors and Protocol for Prevention among Anaesthetists in Nigeria

Department of Anaesthesiology, University of Port Harcourt Teaching Hospital, PMB 6173, Port Harcourt, Rivers State, Nigeria

Correspondence should be addressed to U. U. Johnson

Received 14 May 2017; Accepted 13 September 2017; Published 23 October 2017

Academic Editor: Jean Jacques Lehot

Copyright © 2017 U. U. Johnson and L. N. Ebirim. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Background. Drugs are often prescribed, dispensed, and administered by the same person during anaesthesia, and this may increase the risk of drug error. Objectives. To assess the frequency of drug administration errors by anaesthetists, the drugs commonly involved, and the effects of such errors. Method. A questionnaire-based study was carried out among participants at an annual conference of Nigerian anaesthetists. Sixty-six of the 80 participants returned the completed questionnaire. The respondents comprised 1 nurse anaesthetist, 34 resident doctors, 3 doctors with diploma in anaesthesia, and 28 consultant anaesthetists. The collated data on drug errors, the effect of such errors on patients, and formulated protocols to prevent future occurrence were subjected to descriptive analysis using Microsoft Excel. Result. Drug error was reported by 71.21% and witnessed by 22.72% of the respondents. Most of the drug errors occurred during general anaesthesia (90.3%) for emergency procedures (51.61%), and muscle relaxants were most commonly involved (58.06%). Conclusion. Drug errors are common among anaesthetists in Nigeria and their incidence is greater during general anaesthesia for emergency procedures, largely as a result of ampoule swaps due to similarities in ampoule design and packaging. Guidelines on their prevention should be developed by all health institutions.